Just reading through an article from 2013 about an Australian woman who had GSK’s Myodil dye injected into her spine, and in the article it mentions that up to 60,000 other people had Myodil injected into them over the decades. I don’t know if this figure is a global estimate or just an Australian estimate, but either way, it’s extremely disturbing to think that 60,000 people have been crippled by GSK’s Myodil dye and that GSK couldn’t give a damn about their suffering.
PHILIPPA Stewart-Hall wakes in the middle of the night with a blood-curdling scream.
After almost 40 years, it’s something she’s grown used to.
In 1975, Mrs Stewart-Hall was admitted to hospital with a back injury and was subsequently injected with Myodil during a routine Myelogram before her operation.
Myodil was an injectable dye used by doctors for x-rays in myelography.
“They put you on this tray and balance you back and forth like a seesaw so the dye will go through your body,” Mrs Stewart-Hall said.
“They don’t take the dye out … it doesn’t take much to do the damage.”
Three months later Mrs Stewart-Hall knew something was wrong.
“I was still numb in one part of my leg,” she said.
“I was getting shocking cramps, I had to sleep standing up.
“These days it’s getting worse to the point where I will wake up screaming, thinking something is trying to attack my leg.”
Mrs Stewart-Hall has been diagnosed with peripheral neuropathy, but shows symptoms of arachnoiditis.
The constant pain felt is as if her legs are “a conduit for an electrical fault”.
A spokesman for Myodil supplier GlaxoSmithKline said although a link between Myodil and arachnoiditis was not established, they became aware of a possible association in 1971 and immediately warned of potential risk.
Myodil was not withdrawn from the market in Australia, but discontinued in 1987, when newer diagnostic radiographic techniques became available.
In 1999, a court action around Myodil was launched and Glaxo reached a settlement with claimants.
However fewer than 200 people received compensation, despite more than 60,000 people being injected with the drug.
Mrs Stewart-Hall is preparing to visit a neurosurgeon in three weeks to find out if anything can be done to slow down her condition.
“Once the nerve endings are gone, they’re gone,” she said. “I have to put up with it and get on with life.”
Fortunately Mrs Stewart-Hall still has the use of her hands and refuses to let it damage her brain.
The internationally-renowned artist has been a part of “the game” for about 30 years and revels in teaching children and adult beginners the tricks of her trade.
“I’ve got a lot of knowledge and I love to pass it on,” she said.